About three years ago, I was given Cymbalta by a psychiatrist to treat my IBS. It worked great for about 1.5 years - no more pain or loose BMs, food allergies subsiding significantly, lactose intolerance all but gone, lots more energy, and a new outlook on life. Since Jan 2010, however, I've been suffering from burnout/atypical depression, due to a combination of stressful life events in the 3-4 months before that, and the IBS symptoms have partly returned since then as well.
Despite treating the burnout w/ psychotherapy, life style changes and stress reduction in general, my energy levels are still low. I'm unable to work, and my apartment looks a complete mess. (Not to mention I have no energy for hobbies or a proper social life.)
The Cymbalta gave me so much energy at first, but now that aspect seems to have stopped working. In fact, it feels as if the Cymbalta was aggravating my depression instead of improving it. I tried taking the 30 mg capsules instead of my regular 60 mg ones at one point, and bingo, I had lots more energy and motivation and got lots more done. Unfortunately, my IBS came back after 2 days, so I had to go back to 60 mgs.
Since I obviously still need the Cymbalta for my IBS, my psychiatrist doesn't want to switch me to any other depression meds. Other meds for IBS never worked for me properly before, so there doesn't seem to be an alternative, esp. for the abdominal pain.
Even so, I still have occasional IBS flare-ups despite the Cymbalta, especially when I've overdone it the day before, or during the 1st half of my cycle (which is also when my energy is at its lowest, not just during my period, but the whole first 10-12 days of my cycle). I tried taking 90 mgs during those times, but that didn't do anything for me, so again, I went back to 60 mgs.
My question now is, has anyone here been on Cymbalta for more than, say, 1-2 years and experienced a lessening of its effectiveness as well? My psychiatrist thinks it's not possible for the Cymbalta to stop working or to work less well over time, but my symptoms are indicating otherwise.
Thanks a lot in advance!!